Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Help me help my fiancee'!
    avatar
    sochemon posted:
    in the days preceding my fiancee's menstruation, she gets so out of control with her mood it seems she's a different person. From happy to despondent. From confidant to calling herself names and accusing me of doing the same. From trusting to paranoid. From fairly patient to easily angered that usually leads to rage. When her menstruation comes she bleeds extremely heavily, and becomes weak and tired. Some must be from blood loss, and perhaps some from letting go of the emotional upheaval? I have been married before, and am familiar with the "normal" mood changes and irritability of both menstruation and menopause, lest anyone think I'm overreacting. I am seriously concerned as the last 2 times she has threatened suicide. She has been prescribed enalapril, 20 mg once per day but doesn't take it. She takes an iron supplement irregularly. We eat a healthy, balanced diet heavy to fruits and vegetables. We drink alcohol moderately except during menstruation she drinks more heavily often becoming drunk. I have asked her to talk to her doctor. I am at a loss except to act and talk as gently as I can to her and offer reassurances. What do I do to assist her?
    Reply
     
    avatar
    sochemon responded:
    P.S. Additional information to help me help my fiancee..

    She is 50, caucasian and heavier than she wants to be, she works out reguarly
     
    avatar
    georgiagail replied to sochemon's response:
    Why is she not taking her Vasotec (i.e., Enalapril)?

    Gail
     
    avatar
    sochemon replied to georgiagail's response:
    she states she has no anxiety and therefore it has no effect
     
    avatar
    fcl replied to sochemon's response:
    Do you agree with this? Have you tried explaining what you have observed?

    In any case, I'm sorry to say, there isn't much you can do as long as she remains in denial.
     
    avatar
    georgiagail replied to sochemon's response:
    "she states she has no anxiety..."

    Seriously??? Threatening suicide doesn't fit in this category?

    Gail
     
    avatar
    sochemon replied to georgiagail's response:
    Of course I disagree with her statements about "no anxiety". I have talked with her about what I observe. When "auntie flo" arrives and she returns to her normal mood, she is open and acknowledges she has awareness of all this as well. Problem remains that when the "moods" come she returns to being unreasonable. Any ideas?
     
    avatar
    fcl replied to sochemon's response:
    So she says it has no effect because she has no anxiety... The whole point is for it to have a cumulative effect to avoid her having these appalling "moods". Doesn't she understand that?
     
    avatar
    mysticalchic responded:
    as long as people feel don't acknowledge they need help, they won't seek it. it sounds like she needs a mood stabilizer that will help with depression. paxil is a good one. it also helps those with anxiety with depression. maybe you should suggest it or suggest couples counseling. the next time she threatens suicide, call a help line. hormones can be super cruel and really play with a female's mind. get help!
     
    avatar
    Cheryl30523 responded:
    Sounds like Premenstrual dysphoric disorder - read about it on Wikipedia here:
    http://en.wikipedia.org/wiki/Premenstrual_dysphoric_disorder

     
    avatar
    sparkplug10 responded:
    Run!!! Your life will be miserable.
     
    avatar
    ladygnome responded:
    you both need to do the hard work in the good weeks in between... got hold of books on C.B.T. and on other psycological techniques that your girlfriend can practice using then use them for real on the bad days. Are there real issues that she is worrying about, can she use the positive days to seriously tackle them when the energy motivation are there? You mention a prescription for enalapril,,this is a med for lowering blood pressure. a med review might need to be booked for when your girlfriend is feeling calm. Contraceptive pills do help many women, the doc might suggest the mini pill as she is 50. There can be a worsening of mood swings in the 10 years leading up to menopause, so hormone therapy might help. You say that she denies being anxious, have the two of you talked about depression, and how to tackle it, by counselling or meds? If she is getting worse and having suicidal thoughts get to the doc. Have both of you write down how this is affecting her and bring this to the consultation, it can be difficult to get out all you want to say in what might be a stressful consultation. Do work as a team, don't make any arrangements without her express consent, arranging surprise appointments will only justify any paranoia. If she does not trust the doc at the moment there are phone and net helplines.
     
    avatar
    kelkel51 replied to ladygnome's response:
    I was diagnosed with PMDD 5 months ago. I suffered for years with depression and rage 7 days before my period. I am 51 and I started only having about 10 good days out of the month.
    I kept track of my symptoms for over a year and finally went to the DR. She asked me to try Fluoxetine (Prozac) 10mg. I never wanted to be on this type of pill, but I was at a point I needed something. Not only do you suffer from severe mood swings crying & anger you can't control, you suffer shame for being mean. I tried it had no side affects and it has totally changed my life. I am actually nice and in control of my emotions. I can live life again. Please don't give up on her. Believe me she knows something isn't right. She will have enough and hopefully get help. Good luck to you and hang in there.
     
    avatar
    sochemon replied to kelkel51's response:
    Thanks to all of you for your replies. I love this woman, and running is not an option, so hard work will be the answer. The awareness that this is a treatable condition is so helpful. I will study up and prepare to sit down with her. Thanks again!


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.